Wyoming, 2013

Hail in Wyoming, June 17, 2013

June 17, 2013 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm produced large hail at Savageton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm produced large hail at Savageton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 17, 1:18 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 17, 1:18 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
218 PM MDT MON JUN 17 2013

.SHORT TERM...THIS EVENING THROUGH TUESDAY NIGHT
ISSUED AT 214 PM MDT MON JUN 17 2013

THE LATEST WATER VAPOR IMAGES SHOWED AN UPPER LOW MOVING
TOWARD CNTRL ND WITH ANOTHER WAVE MOVING ACROSS SWRN/SCNTRL SD. AT
THE SURFACE WEAK HIGH PRESSURE WAS OVERSPREADING THE CWA. RESIDUAL
MOISTURE AND EVAPOTRANSPIRATION HAVE RESULTED IN DEWPOINTS FROM THE
UPPER 40S TO LOWER 50S...WHICH WHEN COMBINED WITH 7-8 C/KM LAPSE
RATES WAS PRODUCING MLCAPE OF AROUND 1000 J/KG. ISOLD-SCT SHRA/TSRA
HAVE FORMED IN AN AREA OF LOW-LEVEL CONVERGENCE FROM THE NWRN BLKHLS
SEWD INTO NRN NEB. GIVEN THE WEAK FORCING AND MODEST CAPE THE
STORMS HAVE BEEN RELATIVELY WEAK TO THIS POINT.

FOR THE REST OF THIS AFTN AND EVNG THE WAVE OVER SWRN SD WILL
CONTINUE TO MOVE SOUTHEAST. ISOLD-SCT SHRA/TSRA WILL CONTINUE ALONG
THE CONVERGENCE ZONE...EXTENDING WWD INTO NERN WY. HOWEVER...THE
PRECIP SHOULD END QUICKLY THIS EVNG GIVEN THE WEAK FORCING AND LOSS
OF HEATING. SHEAR IS SUFFICIENT FOR A SUPERCELL...BUT MARGINAL AND
THIN CAPE PROFILES SUGGEST THE UPDRAFTS WILL GENERALLY REMAIN IN
CHECK. THE SURFACE WINDS WILL GRADUALLY BECOME SOUTHEAST FOR ALL
OF THE CWA TNGT AS THE SURFACE HIGH CONTINUES TO MOVE EAST.

ON TUESDAY THE SOUTHEAST WINDS WILL HELP PUSH DEWPOINTS INTO THE
MID/UPPER 50S...WHICH WILL HELP BOOST MLCAPE TO 1500-2000 J/KG. AN
UPPER RIDGE WILL MOVE OVER THE CWA AND THUS DIMINISH THE SHEAR TO
VALUES BARELY FAVORABLE FOR SUPERCELLS. A WEAK SHORT-WAVE TROUGH
WILL PUSH THROUGH THE RIDGE TUESDAY AFTN AND NIGHT...WHICH THE
MODELS HAVE BEEN VERY CONSISTENT ABOUT. HOWEVER...THE Q-G FORCING
WILL BE RATHER WEAK...WITH THE BEST SIGNAL IN THE LOW-LEVELS DUE TO
WARM ADVECTION/ISENTROPIC LIFT. AS A RESULT...EXPECT AT LEAST A
SMALL MCS TO DEVELOP LATE TUESDAY AND TRACK ACROSS THE CWA TUESDAY
NIGHT. SOME SEVERE WEATHER IS EXPECTED...BUT GIVEN THE WEAK FORCING
AND MARGINAL SHEAR THIS SHOULD NOT BE A "BIG" EVENT. THE STORMS
SHOULD CONTINUE WELL INTO TUESDAY NIGHT AS THE LOW-LEVEL JET STREAM
STRENGTHENS AHEAD OF THE NEXT WRN CONUS TROUGH.

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY
ISSUED AT 214 PM MDT MON JUN 17 2013

UPPER RIDGE AXIS BEGINS TO PUSH EAST ON WEDNESDAY AS
UPPER LOW MOVES EAST THROUGH THE PAC NW. CAPE WILL BE QUITE
LARGE...BUT WILL LIKELY BE FIGHTING A CAP AS WELL AS DRY SLOTTING AS
SW FLOW ALOFT INCREASES. WILL LEAVE POPS IN FORECAST...HIGHEST IN
THE ERN ZONES...WHILE DRYING THINGS OUT IN THE WRN ZONES. EVEN
THOUGH GUIDANCE IS GOING QUITE WARM...WILL CONTINUE TO UNDERCUT
GIVEN GREENNESS. UPPER LOW WILL CONTINUE PROGRESSING SLOWLY EWD
THROUGH THE NRN ROCKIES LATE IN THE WEEK INTO THE WEEKEND AND INTO
SCNTRL CANADA LATE IN THE WEEKEND. THE SW FLOW ALOFT WILL LEAD TO
PERIODIC TSTM CHANCES AS WELL AS TEMPS GENERALLY NEAR TO SLIGHTLY
ABOVE AVERAGE.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 214 PM MDT MON JUN 17 2013

SCT TSTMS EXPECTED TODAY...MAINLY FROM THE BLKHLS INTO
SWRN SD. STRONG AND ERRATIC WINDS ALONG WITH HAIL POSSIBLE FROM THE
TSTMS. OTHERWISE VFR CONDITIONS EXPECTED THROUGH TONIGHT.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...BUNKERS
LONG TERM...JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 17, 5:49 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
649 AM MDT MON JUN 17 2013

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-181300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
649 AM MDT (749 AM CDT) MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS
NORTHEASTERN WYOMING....THE BLACK HILLS AREA...AND SOUTHWESTERN
SOUTH DAKOTA TODAY AND THIS EVENING. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...MAINLY DURING THE AFTERNOON HOURS.
LARGE HAIL WILL LIKELY BE THE MAIN THREAT FROM ANY STORMS THAT BECOME
SEVERE...BUT STRONG WIND GUSTS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. ISOLATED STRONG TO SEVERE STORMS WITH HAIL AND GUSTY
WINDS ARE POSSIBLE EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING
HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Jun 17, 2:11 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
311 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             3 SSE DOWNTOWN RAPID CI 44.04N 103.20W
06/17/2013  M0.75 INCH       PENNINGTON         SD   NWS EMPLOYEE

            HAIL LASTED FOR 10 MINUTES.

&&

MLS
Local storm report, Jun 17, 2:27 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
327 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     HAIL             5 WSW HERMOSA           43.81N 103.28W
06/17/2013  E1.00 INCH       CUSTER             SD   COCORAHS

            VEY THICK HAIL... LIKE SNOW.

&&

MLS
Local storm report, Jun 17, 2:31 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
331 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             12 WSW DOWNTOWN GILLETT 44.24N 105.73W
06/17/2013  E1.00 INCH       CAMPBELL           WY   PUBLIC

&&

MLS
Local storm report, Jun 17, 2:39 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
339 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             3 WSW SHERIDAN LAKE     43.95N 103.51W
06/17/2013  E1.75 INCH       PENNINGTON         SD   PUBLIC

&&

MLS
Local storm report, Jun 17, 2:49 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
349 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             MOUNT RUSHMORE          43.88N 103.45W
06/17/2013  E2.00 INCH       PENNINGTON         SD   PARK SERVICE

&&

MLS
Local storm report, Jun 17, 2:54 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
354 PM MDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             3 NW SHERIDAN LAKE      44.00N 103.51W
06/17/2013  M1.50 INCH       PENNINGTON         SD   PUBLIC

            HAIL UP TO 1.5 INCHES. LASTED ABOUT 5 MINUTES.

&&

MLS

The radar

The Riverton/Lander radar (KRIW), 234 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Campbell

When
June 17, 3:06 PM MST to 3:10 PM MST
Where
Campbell County, 0.25 mi SSW of Savageton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
43.867, -105.791

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450224.